Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Rhinophyma and tazorac

11/18/2005

Question:

I have slight lumpiness on the nose, or Rhinophyma, due to sebum that builds up and blocks the pores. I`ve been using Tazorac for a couple weeks and I know it`s an irritant, but the lumpiness looks more pronounced, I`m not exactly sure.

Would it have that effect? I thought it would help unblock the pores, reducing the lumpiness, not increase it. Any feedback is appreciated.

Answer:

Tazorac, being a retinoid, is expected to exert benefits in acne and clogged pores.  Like other retinoids, there may be an initial period of flaring or increase in inflammation before the disease comes under control.  Two weeks may be too soon to evaluate whether it's helping or aggravating the clogged pores.  If there are no severe symptoms (too much inflammation, redness, swelling, etc), I would give it a couple more weeks.  However, it is worth noting that the condition called rhinophyma is hardly ever reversed by topical treatments.  Rhinophyma refers to the thickening of the ose secondary to chronic acne or rosacea.  Definitive treatment is usually surgical - such as electrodessication or laser ablation.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Elma D Baron, MD Elma D Baron, MD
Associate Professor of Dermatology
Director, Skin Study Center
School of Medicine
Case Western Reserve University